Minnesota, 2012

Flash Flooding and Hail in Minnesota, May 27 to 28, 2012

May 27 to 28, 2012 · NWS DLH · 24 events in 7 counties and zones

Low pressure over South Dakota on May 27th was connected to a warm front across southern MN and southern WI. reaching a position about 100 miles south of Lake Superior during May 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure over South Dakota on May 27th was connected to a warm front across southern MN and southern WI. The warm front crept north...reaching a position about 100 miles south of Lake Superior during May 28th. Rapidly moving troughs moved eastward along and just north of the warm front, resulting in severe convective weather and some rainfall reports of as much as 3 to 4 inches across northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 27, 6:35 PM CST, 28 minutes earlier.

Area forecast discussion, May 27, 6:35 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
735 PM CDT SUN MAY 27 2012

.AVIATION...05/28/00Z ISSUANCE...
IFR IN LOW CLOUDS ACROSS NORTHEAST MN AND HIGH-END MVFR TO VFR IN
SCATTERED TO BROKEN CLOUDS ACROSS NORTHWEST WI AND SOUTHERN PINE
COUNTY MN. VLIFR IN DENSE FOG ACROSS HIGHER TERRAIN ALONG THE
LAKE SUPERIOR NORTH SHORE...INCLUDING THE DULUTH AREA. ISOLATED
THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL...WILL BEGIN
THE EVENING MOVING UP THE ST CROIX VALLEY TOWARD THE DULUTH AREA.
MORE THUNDER STORMS...MOST WITH INTENSE RAIN...STRONG AND
DESTRUCTIVE WIND...AND VERY LARGE HAIL OVER 2 INCHES WILL SPREAD
ACROSS THE AREA FROM WEST TO EAST BEGINNING ABOUT MIDNIGHT TONIGHT
AND CONTINUING INTO EARLY MONDAY. WEST WIND WITH MVFR CONDITIONS
IN BROKEN CLOUDS WILL FOLLOW. CLOUDS WILL SCATTER OUT...WITH
RESULTING VFR CONDITIONS FROM XVG- DLH AND ACROSS NORTHWEST WI
BEGINNING LATE MONDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 441 PM CDT SUN MAY 27 2012/

SHORT TERM...LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM
OVER SERN NODAK...WITH A WARM FRONT EXTENDING EAST OF THE LOW
ACROSS CNTL MN AND OVER NRN WI. EAST WINDS OVER LAKE SUPERIOR HAS
BASICALLY STOPPED THE NWD MOVEMENT OF THE WARM FRONT...ALTHOUGH WARM
AIR IS OVERRUNNING THE MARINE LAYER CREATING ELEVATED INSTABILITY
FROM THE TWIN PORTS ON NORTH. ALONG AND SOUTH OF THE WARM FRONT
THE INSTABILITY IS SURFACE-BASED WITH MLCAPE VALUES RANGING FROM
1000-2000 J/KG. WITH FAIRLY STRONG HELICITY VALUES INVOF AND JUST
SOUTH OF THE WARM FRONT...SEVERE THUNDERSTORMS ARE
POSSIBLE...MAINLY ACROSS THE SRN HALF OF OUR CWA WHERE THE MAIN
SVR THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER PER
SPC...THERE WILL BE A SMALL CHANCE FOR TORNADOES. FOR FURTHER
DETAILS ABOUT SEVERE POTENTIAL TONIGHT...PLEASE REFER TO THE
SWODY1 AND SWOMCD PRODUCTS ISSUED BY THE SPC.

THE OTHER FORECAST CONCERN FOR TONIGHT IS THE HEAVY RAIN POTENTIAL
AS THE SFC LOW AND TRAILING COLD FRONT PROPAGATE EWD ACROSS THE
CWA. THE NWP MODELS ARE IN BETTER AGREEMENT WITH PRECIP TOTALS
ACROSS THE NORTHLAND TONIGHT...PRODUCING 1 TO 2 INCHES OF RAINFALL
ACROSS THE SAINT CROIX RIVER VALLEY...AITKIN/CROW WING COUNTIES
AND AREAS TO THE NORTHEAST ACROSS THE TWIN PORTS AND OVER THE
MINNESOTA ARROWHEAD INCLUDING MOST OF SAINT LOUIS COUNTY. THE TWO
AREAS THAT MAY NOT EXPERIENCE HEAVY RAINFALL AMOUNTS WILL BE
ACROSS OUR FAR WRN ZONES AND OUR ERN WI ZONES. THIS PRECIP FCST
STILL FITS OUR FLASH FLOOD WATCH WELL. AND WITH STRONG TO SEVERE
STORMS POSSIBLE...LOCALLY HEAVIER AMOUNTS ARE PROBABLE. THE FRONT
IS PROGGED TO BE OVER OUR ERN ZONES EARLY MONDAY MORNING...AND
MOVE EAST OF OUR FCST AREA BY MIDDAY. THE PARENT UPPER LEVEL
TROUGH WILL THEN DIG SEWD OVER OUR FCST AREA MONDAY AFTERNOON INTO
MONDAY NIGHT PRODUCING SCTD SHOWERS AND STORMS...MAINLY ACROSS OUR
NRN ZONES.

AREAS OF FOG WILL AFFECT THE DULUTH/CLOQUET AREAS THROUGH THIS
EVENING...WITH DENSE FOG POSSIBLE THROUGH LATE AFTERNOON. THE FOG
SHOULD DISSIPATE SOMEWHAT WHEN THE PRECIP DEVELOPS THIS EVENING.

LONG TERM...WEDNESDAY THROUGH SUNDAY.
AS A BROAD UPPER TROUGH REMAINS...HIGH PRESSURE FROM THE CANADIAN
PRAIRIES WILL BUILD OVER THE FORECAST AREA TUESDAY NIGHT THROUGH
FRIDAY AND OVER THE MID MISSISSIPPI VALLEY AND OHIO VALLEY THIS
WEEKEND. COLD ADVECTION CLOUDS AND A FEW SHOWERS WILL REMAIN...
LIKELY PROTECTING OUR AREA FROM A FREEZE TUESDAY NIGHT. WE WILL
HAVE TO MAKE SURE CLEARING...ESPECIALLY NORTH OF DULUTH DOES NOT
BEGIN BEFORE DAYBREAK WEDNESDAY. THE DEEPENING OF THE UPPER TROUGH
OVER OUR AREA WILL CHILL THE COLUMN BUT SHOULD DESTABILIZE THE AIR
ENOUGH TO MAINTAIN SOME CLOUDS AND AGAIN PROTECT OUR AREA FROM
FROST OR A FREEZE...EVEN AS THE COLUMN COOLS LATE WEDNESDAY NIGHT
AND EARLY THURSDAY. THE HIGH SUN SHOULD FINALLY WARM THE
UNSEASONABLY COLD COLUMN REDUCING THE POSSIBILITY OF THE
TEMPERATURE ENDANGERING CROPS AND PLANTS FRIDAY AND SATURDAY
MORNING. AS THE SURFACE HIGH BUILDS FURTHER UP THE OHIO VALLEY AND
HEIGHTS ALOFT RISE...A SOUTHWEST FLOW SHOULD FINALLY BEGIN TO
MODERATE TEMPERATURES ACROSS OUR AREA SUNDAY. ADDITIONALLY...THE
WARM ADVECTION IS APT TO INTRODUCE A CHANCE OF OVERRUNNING SHOWERS
SUNDAY.

&&

.POINT TEMPS/POPS...
DLH  50  73  47  54 /  90  60  20  50
INL  52  69  43  48 /  80  50  60  60
BRD  60  73  48  54 /  90  30  20  40
HYR  65  80  49  58 /  80  60  20  30
ASX  54  77  51  58 /  80  70  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR MNZ012-019>021-026-
     034>038.

WI...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR WIZ001-006-007.

LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT MONDAY FOR LSZ121-140>148.

&&

SHORT TERM...EOM
LONG TERM....EOM
AVIATION...EOM
Hazardous weather outlook, May 27, 4:45 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
545 PM CDT SUN MAY 27 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
545 PM CDT SUN MAY 27 2012

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS EVENING
ACROSS THE NORTHLAND AND PERSIST OVERNIGHT TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE NORTHLAND
TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE
WEATHER THREAT. HOWEVER ISOLATED TORNADOES ARE POSSIBLE ALONG AND
SOUTH OF U.S. HIGHWAY 2.

THERE IS ALSO A THREAT OF HEAVY RAIN AND FLASH FLOODING TONIGHT
ACROSS PARTS OF THE NORTHLAND. IT APPEARS AT THIS TIME THAT THE
HEAVIEST RAIN WILL FALL ALONG A NORTH SOUTH CORRIDOR EXTENDING FROM
BRAINERD TO SPOONER...NORTHWARD THROUGH THE TWIN PORTS ALONG
HIGHWAY 61 AND 53...AND INTO THE TIP OF THE ARROWHEAD. VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME...ON TOP OF ALREADY SATURATED
SOILS...WILL CREATE THE POTENTIAL FOR FLASH FLOODING. CHECK THE
LATEST FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LSZ121-140>148-281030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
545 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHEAST WINDS...COMBINED WITH INCREASING WAVE HEIGHTS WILL
PRODUCE HAZARDOUS CONDITIONS ALONG THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR TODAY AND TONIGHT. A SMALL CRAFT ADVISORY
HAS BEEN ISSUED FOR ALL OF THE NEARSHORE WATERS. CHECK THE LATEST
NEAR SHORE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR ON
MONDAY.

BERDES/TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 27, 5:00 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT SUN MAY 27 2012

MNZ025-034>036-280000-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-
600 PM CDT SUN MAY 27 2012

...THUNDERSTORMS ARE FORMING IN THE BRAINERD LAKES AREA...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING  THUNDERSTORMS ALONG A LINE EXTENDING FROM EMILY
TO 7 MILES SOUTH OF ERSKIN LAKE...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS UP TO HALF AN INCH IN A HALF HOUR...

* THUNDERSTORMS WILL BE NEAR...
  LITTLE PINE AND GARRISON BY 605 PM...
  PINE KNOLL BY 610 PM...
  AITKIN BY 615 PM...
  WEALTHWOOD BY 620 PM...
  WALDECK AND HASSMAN BY 625 PM...
  BAIN AND WAUKENABO BY 630 PM...
  GLEN BY 635 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4684 9406 4684 9310 4616 9308 4616 9344
      4624 9344 4624 9380 4616 9381 4616 9405

EOM
Local storm report, May 27, 5:43 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             SIREN                   45.78N 92.38W
05/27/2012  M0.50 INCH       BURNETT            WI   TRAINED SPOTTER

&&

KK
Local storm report, May 27, 6:03 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
703 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             3 ESE WEBSTER           45.86N 92.30W
05/27/2012  M0.75 INCH       BURNETT            WI   PUBLIC

&&

KK
Local storm report, May 27, 6:08 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
708 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SIREN                   45.78N 92.38W
05/27/2012  M1.00 INCH       BURNETT            WI   AMATEUR RADIO

&&

KK
Special weather statement, May 27, 6:40 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
740 PM CDT SUN MAY 27 2012

MNZ038-280115-
PINE-
740 PM CDT SUN MAY 27 2012

...STRONG THUNDERSTORMS OVER EASTERN PINE COUNTY...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF DANBURY...MOVING NORTHEAST
AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  MARKVILLE...          DUXBURY...            CLOVERTON...
  KINGSDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4630 9247 4625 9229 4599 9228 4602 9260

BERDES
Special weather statement, May 27, 7:00 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
800 PM CDT SUN MAY 27 2012

WIZ001-280130-
DOUGLAS-
800 PM CDT SUN MAY 27 2012

...STRONG THUNDERSTORMS OVER NORTHERN DOUGLAS COUNTY...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BENNETT...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

LOCATIONS IMPACTED THROUGH 830 PM INCLUDE...
  SOUTH RANGE...        LAKE NEBAGAMON...     WENTWORTH...
  POPLAR...             MAPLE...              BLUEBERRY...
  CLOVERLAND...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4643 9209 4669 9196 4670 9194 4670 9182
      4675 9164 4675 9156 4638 9164

BERDES

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 flash flood. Local standard time, as filed.

Hail, Pine

When
May 27, 7:03 PM CST
Where
Pine County, 0.84 mi SW of Hinckley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.010, -92.940

Hail, Crow Wing

When
May 28, 11:20 AM CST
Where
Crow Wing County, 0.69 mi S of Deerwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.470, -93.900

Hail, Crow Wing

When
May 28, 11:20 AM CST
Where
Crow Wing County, 0.69 mi N of Ironton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -94.000

Hail, Aitkin

When
May 28, 11:29 AM CST
Where
Aitkin County, 0.69 mi S of Aitkin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.520, -93.700

Hail, Aitkin

When
May 28, 11:50 AM CST
Where
Aitkin County, 1.38 mi N of Bennettville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.420, -93.770

Hail, Carlton

When
May 28, 1:10 PM CST
Where
Carlton County, 0.84 mi SW of Sawyer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.660, -92.630

A wall cloud was also spotted.

Hail, Carlton

When
May 28, 1:10 PM CST
Where
Carlton County, 1.42 mi E of Sawyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.670, -92.590

Hail stripped the leaves off trees.

Hail, Carlton

When
May 28, 1:10 PM CST
Where
Carlton County, 0.47 mi W of Sawyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.670, -92.630

Hail, Carlton

When
May 28, 1:14 PM CST
Where
Carlton County, 0.69 mi S of Carlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.660, -92.420

The hail covered the ground.

Hail, Cass

When
May 28, 1:15 PM CST
Where
Cass County, 6 mi S of Leader
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.443, -94.650

Hail, Carlton

When
May 28, 1:25 PM CST
Where
Carlton County, 2.47 mi WSW of Carlton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.660, -92.470

Hail, Carlton

When
May 28, 1:25 PM CST
Where
Carlton County, 2.02 mi WNW of Cloquet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.730, -92.490

Hail, Carlton

When
May 28, 1:34 PM CST
Where
Carlton County, 1.9 mi E of Sawyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.670, -92.580

The hail shredded leaves on trees.

Hail, St. Louis

When
May 28, 1:34 PM CST
Where
St. Louis County, 1.46 mi SSE of Duluth Hgts
Measured
1.5 in hail
Reported by
Public
Coordinates
46.780, -92.120

Flash Flood, St. Louis

When
May 28, 1:34 PM CST
Where
St. Louis County, 1.49 mi SSE of Duluth Hgts to 1.45 mi SSE of Duluth Hgts
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
46.780, -92.118

Three inches of water covered 88th Avenue West at Grand Avenue.

Hail, St. Louis

When
May 28, 1:47 PM CST
Where
St. Louis County, 0.95 mi E of Eldes Corner
Measured
1 in hail
Reported by
Public
Coordinates
46.720, -92.260

Hail, St. Louis

When
May 28, 1:55 PM CST
Where
St. Louis County, 0.84 mi NE of New Duluth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.680, -92.210

The hail shredded leaves and damaged siding.

Hail, St. Louis

When
May 28, 2:20 PM CST
Where
St. Louis County, 4 mi SW of Duluth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.759, -92.160

Hail, St. Louis

When
May 28, 2:30 PM CST
Where
St. Louis County, 0.69 mi S of Proctor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.740, -92.230

Hail, Carlton

When
May 28, 2:36 PM CST
Where
Carlton County, 1.38 mi S of Carlton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.650, -92.420

Hail, Pine

When
May 28, 2:44 PM CST
Where
Pine County, Askov
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.180, -92.780

Flash Flood, Pine

When
May 28, 3:32 PM CST
Where
Pine County, 0.95 mi W of Willow River to 0.95 mi SW of Willow River
Cause
Heavy Rain
Reported by
Public
Coordinates
46.320, -92.850

Scotch Pine Road was washed out for 1000 yards at Highway 41.

Hail, Pine

When
May 28, 3:45 PM CST
Where
Pine County, Bruno
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.280, -92.670

Hail, Itasca

When
May 28, 3:59 PM CST
Where
Itasca County, 10 mi SE of Grand Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.148, -93.379

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381127, 381128, 381129, 381130, 381131, 381132, 381133, 381134, 381137, 381426, 381135, 381136, 381138, 381139, 381146, 381140, 381141, 381431, 381424, 381422, 381428, 381147, 381434, 381456.